This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
The report of the Council on Drugs in The Journal, April 30, 1960, reviewing the occurrence of blood dyscrasias associated with the administration of chloramphenicol (Chloromycetin), was interesting; in seven years, 91 cases of pancytopenia occurred in patients to whom the drug had been given. I am certain that we are all aware, thanks to the publicity provided by the manufacturer, of the potentiality of such a reaction. This drug, which continues to be one of the most useful of the antibiotics is not, according to the Council on Drugs, to be used prophylactically, in trivial infections, or in infections in which other, less dangerous (kanamycin? ristocetin?) antibiotics may be used effectively.It would seem that a follow-up report is due to the medical profession (and to Parke-Davis) from the Council on Drugs; to wit, in exactly how many cases of pancytopenia had this medication been given
Wallace C. Ellerbroek. CHLORAMPHENICOL. JAMA. 1960;173(16):1858. doi:10.1001/jama.1960.03020340076022
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.